Effexor and Its Effects
[Edited Feb. 16/13: See first comment for points made.]
Alliterative title, isn’t it? (Ironically, while I tend to… enjoy alliteration most times, for “Effexor” and “effects” I really don’t like it….)
Anyway, as you can guess, this post is going to be about medication. If you’re not interested, feel free to leave alone (although please note that if you’re an ASDer contemplating the need for SNRIs, or if you’re the parent of one, you really should read this)…. If you are:
When I came here (Aug. 2011), I had been on Cymbalta for about 3 years, for helping me deal with issues of depression (clinical depression is a family thing, in both my parents’ families). It was also helping me with my general anxiety problems (ASD). So, all’s good. I get a job, the health insurance helps pay for the meds – which is important, because Cymbalta is nothing if not expensive. In Toronto I had to cut back on it occasionally (either because I hadn’t refilled it in time, or because of the expense, after I lost my job), and it was never fun; I’d end up with a propensity for intense, negative emotions starting on the second day (exactly what as ASDer doesn’t need!).
Unfortunately, after I quit my job here in St. John’s (due to sensory and health issues), I discovered that I was screwed (sorry for the language!). The Newfoundland and Labrador Prescription Drug Plan won’t cover Cymbalta except as a drug for neuropathic pain, and Medavie Blue Cross (which was the one I had at work) won’t cover Cymbalta in a personal (as opposed to work health plan) plan at all. And please note that at present, my parents are paying for all my prescriptions.
So, after several months of my mother prodding me to get working on finding an alternative, I called the pharmacy and discovered that the only alternative to Cymbalta was Effexor. (SSRIs – specific serotonin reuptake inhibitors – don’t really work that well for me.) So I went to my GP and arranged for a prescription. What we ended up doing was going through the process of changing from Cymbalta to Effexor over a four week period, reducing the amount of Cymbalta I was taking at the same time as increasing the amount of Effexor (well, in my case, Teva-Venlafaxine – it’s one of the Effexor generics available here in Canada). As a result, at the end of those four weeks, I ended up on 150mg of Effexor XR (Extended Release).
For a week, I was sleepy as anything. At the end of that week, and for the next, I started to get terrible headaches. I ended up calling up the pharmacy, and they said that yes, it likely was caused by the Effexor. Unfortunately, it seems both myself and my GP misunderstood. When I went to see my GP to ask about it, she figured that I wasn’t taking enough, and raised my dosage up to 300mg – the maximum safe dosage.
Looking back on it, I suspect it must have been partly the detail-orientation and difficulty in extrapolating to the general that kept me from realizing what was going on. Because for the next three to four months, I was laid up at least 2-3 times a month with horrendous headaches, migraine-intensity, that would last for days. I used up about half my sick days on those. I also started getting so hot at night that I had to leave my window open a crack (and this as we were getting down towards 0°C (32°F) temperatures. Then, in both October and the end of November (the latter after I’d gotten my flu shot), I came down with the flu. Not the serious flu that seems to be going around now, but the “ordinary” fall flu. That almost never happens to me. Usually my throat starts to hurt, I take hot lemon water with honey for a few days while I cough a bit, and boom, it goes away. Not this time.
So, middle of December, my parents go to see the (one) psychologist in St. John’s who is trained to deal with people with ASD. One of the things she mentions to them in the first session is that there are some medications that
are can be contraindicated (AKA don’t give them!) for people on the spectrum. Like, for example, Effexor – which also has side-effects not in the literature that include terrible headaches and the equivalent to hot flashes. (Note: Headaches do seem to be in the literature, based on the Wikipedia and WebMD articles about Effexor. *shrugs* So do hot flashes – but I personally wouldn’t call what I experienced – and still am experiencing – “hot flashes”. *shrugs again*) My parents say that they didn’t even prompt her about this, she just told it to them. Their jaws pretty much dropped. So did mine when they told me that night at dinner. [Note: I wasn’t there, so I’m not sure whether she said it is contraindicated, or it can be contraindicated. All I know is what my parents told me, and it’s possible they misheard or misunderstood. Not to say they did – but it is possible. So I’m fixing this up for the can be.]
Given the Effexor was actually doing more damage than it’s solving (I suspect it was also partially behind my getting the flu twice in the fall, by affecting my immune system – the headaches alone would have done that), my parents agreed to put me back on Cymbalta. December 29th, I go off the Effexor “cold turkey”, and back onto the Cymbalta.
The week after that, I had only two “Effexor headaches”, both of which lasted only until I fell asleep that night; by the next morning, they were gone. (Yay!) Since then, I’ve had no further withdrawal symptoms. (Note: I appear to be lucky in that, and I suspect the fact that I went right back on the Cymbalta is actually shielding – or has been shielding – me from those withdrawal side-effects.)
So: Effexor = Not Good for ASDers.
So: Effexor can sometimes be bad for people due to nasty side-effects. Like any medication.
Since then, a number of the people I’ve spoken to about that (including two co-workers and a supervisor at one of my work placements) have concurred on those two symptoms (the headaches and the hot flashes – which last longer than a flash, that’s for sure!), saying that they (or members of their families) have experienced them as well.
Well, that’s all for now.